DRUG ERROR – COLCHICINE – POSSIBLY LINKED TO FATALITIES

THIS IS IMPORTANT INFORMATION FOR THOSE PERSONS SEEKING MEDICAL AIDES AND MEDICAL CURES.  (REFERENCE CITED.)  
 
 
 
 
(generic photos from tufts.edu and generic medicines)
 
 
HeraldNet
The Herald – Everett, Wash. – www.HeraldNet.com

Published: Saturday, April 28, 2007

Toxic drug at Portland clinic causes three deaths

Associated Press

 


PORTLAND, Ore. – Three people in the Pacific Northwest have died after receiving a drug that was erroneously made 10 times more potent than intended, the Oregon State Medical Examiner’s Office said Friday.

ApotheCure Inc., a drug-compounding pharmacy company in Texas, said an employee made a weighing error in the creation of the drug colchicine, which lead to the deaths. Colchicine is commonly used to treat gout, but in these cases it was being given intravenously to treat back pain.

The drug was sent to the Center for Integrative Medicine in Portland, where three people received injections of the defective batch of the drug this spring. All three people, two from Portland and one from Yakima, died between the end of March and beginning of April from the toxic levels of the drug.

The defective doses were sent only to the Portland clinic, ApotheCure said.

The Food and Drug Administration said it is investigating the case but believes the problem has been contained.

The Center for Integrative Medicine has since closed, and representatives from the organization could not be reached.

Colchicine works by stopping cells from dividing, which reduces inflammation in conditions such as gout, said Dr. Rob Hendrickson, associate medical director for the Oregon Poison Center. But in excess doses, the drug stops all cells from dividing – eventually leading to organ failure and death.

The medication is not commonly used anymore and the use as a back pain treatment is less common than for gout.

Gary Osborn, a pharmacist and certified clinical nutritionist for ApotheCure, said the situation could have been contained earlier, but the clinic did not contact ApotheCure until nearly two weeks after the first death. He said the second death occurred before the company was able to complete recalling the batch and sending them a new lot. He said this is ApotheCure’s first incident of this sort.

“We are kind of the leaders in the industry,” Osborn said. “But you know what people say, stuff happens.

 

Copyright ©1996-2007.
The Daily Herald Co.
ALL RIGHTS RESERVED.

 
 

One Response to “DRUG ERROR – COLCHICINE – POSSIBLY LINKED TO FATALITIES”

  1. Typically, pharmacists are more accurate than nurses at math, so it’s safer for them to do calculations and centrally prepare concentrations of medication. However, when they make a mistake, multiple errors like this one do occur. For another example with equally harmful results, see this story about a dispensing/stocking error,

Leave a Reply

You must be logged in to post a comment.